Four case reports are used to provide a detailed clinical description of signs and symptoms limited to the tongue mucosa in patients treated with bevacizumab.
Bevacizumab, a monoclonal antibody targeting a vascular endothelial growth factor (VEGF) protein, has been reported to induce mucosal toxicities. However, the clinical characteristics of these particular toxicities have not been well characterized. We aimed at providing a detailed clinical description of signs and symptoms limited to the tongue mucosa in patients treated with bevacizumab.
A retrospective review of medical records and clinical photographs was performed with specific attention to clinical presentation, evolution, associated symptoms, concomitant medications, and treatment methods.
In total, four patients presented to the dermatology service with clinical findings characterized by multifocal, erythematous circinate and serpiginous erosions on the dorsal tongue surrounded by white hyperkeratotic rims that were temporally related to bevacizumab therapy. Associated increased sensitivity to spicy foods was frequently observed.
These characteristic clinical findings are consistent with geographic tongue. However, large prospective evaluations are necessary to confirm this potential relationship. If bevacizumab is indeed associated with geographic tongue, increased awareness may result in improved reporting and characterization of this particular adverse event.